Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 149, NWS Springfield, MO

July 5, 2008McDonald County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 5, 2008, 11:32 PM CDT for McDonald County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2008, 11:32 PM CDT (04:32 UTC)
Expired
Jul 6, 2008, 2:50 AM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County McDonald County, MO

The radar

The Springfield radar (KSGF), 101 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2832 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2832 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 060438
FFWSGF
MOC119-060900-
/O.NEW.KSGF.FF.W.0149.080706T0432Z-080706T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1132 PM CDT SAT JUL 5 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 400 AM CDT.

* AT 1131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS EASTERN 
MCDONALD COUNTY. RADAR ESTIMATES OF ONE TO TWO AND HALF INCHES OF 
RAIN HAVE FALLEN ACROSS PORTIONS OF EASTERN MCDONALD COUNTY. 
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

FLASH FLOODING IS LIKELY ON BIG SUGAR CREEK AND ITS TRIBUTARIES.  

THIS FLASH FLOOD WARNING IS AN EXPANSION OF THE FLASH FLOOD WARNING 
ISSUED EARLIER FOR SOUTHEAST MCDONALD COUNTY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...OR 
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS 
SHOULD AVOID STREAMS OR CREEKS...AND SEEK HIGHER GROUND.

LAT...LON 3649 9451 3676 9451 3675 9432 3676 9416
      3675 9416 3675 9408 3666 9408 3665 9422
      3649 9422

$$

FOSTER
1 follow-up statement
000 
WGUS73 KSGF 060750
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 AM CDT SUN JUL 6 2008

MOC119-060800-
/O.CAN.KSGF.FF.W.0149.000000T0000Z-080706T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCDONALD MO-
250 AM CDT SUN JUL 6 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MCDONALD COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3649 9451 3676 9451 3675 9432 3676 9416
      3675 9416 3675 9408 3666 9408 3665 9422
      3649 9422

$$

GAGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 6:37 PM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 5, 6:37 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
637 PM CDT SAT JUL 5 2008

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

DESPITE MORE THAN AMPLE INSTABILITY...CONVECTION HAS YET TO
DEVELOP THIS AFTERNOON. CUMULUS DEVELOPMENT HAS BEEN CONCENTRATED
ALONG A WEAK SURFACE BOUNDARY EXTENDING FROM EASTERN KANSAS INTO
SOUTHWEST MISSOURI...AND ALONG A LOW LEVEL THETA-E GRADIENT.
CANNOT RULE OUT ISOLATED THUNDERSTORM DEVELOPMENT THIS EVENING GIVEN
SURFACE BASED CAPE AROUND 2500 J/KG. HOWEVER LACK OF LOW LEVEL
CONVERGENCE OR UPPER LEVEL FORCING WILL INHIBIT DEVELOPMENT. BEST
CHANCE FOR DEVELOPMENT MAY BE NEAR THE ARKANSAS BORDER IF OUTFLOW
BOUNDARIES PROPAGATE NORTH FROM THE ACTIVITY ACROSS THE OZARKS OF
ARKANSAS.

FOSTER

&&

.DISCUSSION...

PRECIPITATION / STORM INTENSITY THIS EVENING WAS THE INITIAL
FORECAST CHALLENGE IN THIS AFTERNOONS ANALYSIS.  MIXED LAYER CAPE
VALUES HAVE INCREASE TO 2500 J/KG ALONG AND SOUTH OF THE WARM
FRONT.  THE FRONT EXTENDS FROM AROUND NEVADA TO BULL SHOALS LAKE.  A
WEAK MCV DIVING SOUTH OUT OF NORTHEAST KANSAS MAY TRIGGER CONVECTION
WITHIN THE NEXT FEW HOURS.  WILL FOLLOW THE MAVS POPS RATHER CLOSELY
THIS EVENING WITH MAINLY SLIGHTS GOING.  GIVEN THE MAGNITUDE OF
INSTABILITY COMBINED WITH MODEST SHEAR...STRONG TO MARGINALLY SEVERE
STORMS CAN NOT BE RULED OUT.

UPPER RIDGE CENTER MOVES INTO LOWER MS VALLEY MONDAY BEFORE
FLATTENING AS ZONAL FLOW EVOLVES. TEMPERATURES AS A RESULT WILL BE
ON AN UPSWING...THOUGH HAVE CUT HIGHS AGAIN ON MONDAY GIVEN WET
SOILS AND GREEN VEGETATION.

MODELS REMAIN CONSISTENT WITH TIMING AND POSITIONING OF SURFACE
FRONT DESCENDING INTO CENTRAL PLAINS ON MONDAY...AND EVENTUALLY THEN
THROUGH THE FORECAST AREA TUESDAY. WILL NEED TO WATCH FOR
ADJUSTMENTS THOUGH MCS ACTIVITY EXPECTED TO INITIATE NORTH OF
MISSOURI MONDAY NIGHT WITH FLOW KEEPING FORECAST AREA DRY UNTIL
TUESDAY.

...LONG TERM (WED - SAT)...

MEDIUM RANGE PERIOD BEGINS WITH GFS/ECMWF PUSHING SURFACE FRONT
SOUTHWARD INTO ARKANSAS AS GREAT LAKES SHORTWAVE EXITS EAST ON
WEDNESDAY. SOLUTION THOUGH DIVERGES BY FRIDAY WITH ECMWF CONSERVING
ENERGY AND DIGGING A NEW NORTHWEST TROF...WHILE GFS BREAKS FLOW INTO
TWO WAVES. DESPITE THIS...BOTH MODELS SIMILAR IN TIMING OF LEE
TROFING AND ASSOCIATED RETURN FLOW OF MOISTURE. WITH A CAPPED
ENVIRONMENT IN MIND...HAVE OPTED TO KEEP POPS LOW THROUGHOUT THE END
OF THE WORKWEEK UNTIL FOCUS BECOMES EVIDENT. WHAT WILL BE NOTED WILL
BE CONTINUED SEASONABLY WARM BUT NOT HOT CONDITIONS WITH DEW POINTS
HOLDING IN THE 60S FOR THE MOST PART.

RUNNELS

&&

.AVIATION...

VFR CONDITIONS WILL BE THE RULE AT THE SPRINGFIELD AND JOPLIN
TERMINALS THROUGH SUNDAY. SCATTERED CUMULUS WILL DISSIPATE AFTER
SUNSET. AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT EARLY THIS
EVENING.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 5, 8:06 PM CDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
806 PM CDT SAT JUL 5 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
806 PM CDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 DISCUSSION:

 ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...MAINLY NEAR THE
 ARKANSAS BORDER. FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
 RAINFALL WILL BE THE PRIMARY HAZARDS IN ANY STORM THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 A CHANCE OF THUNDERSTORMS WILL RETURN TO THE REGION BY LATE
 MONDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Jul 5, 11:05 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1105 PM CDT SAT JUL 5 2008

MOZ094-102-060500-
LAWRENCE MO-BARRY MO-
1105 PM CDT SAT JUL 5 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN BARRY AND SOUTH CENTRAL
LAWRENCE COUNTIES UNTIL MIDNIGHT CDT...

AT 1102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF VERONA...OR 7 MILES SOUTHWEST
OF AURORA...MOVING SOUTHEAST AT 4 MPH.

THIS STORM WILL BE NEAR...
  7 MILES SOUTHWEST OF AURORA BY 1120 PM CDT.

THE TOWNS OF PLEASANT RIDGE...MCDOWELL AND MADRY ARE IN THE PATH OF
THIS STORM.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:46 PM CDTFlash Flood WarningSGFBarry, McDonald5 hr
Jul 6, 5:44 AM CDTDense Fog AdvisorySGFDent, Howell, Maries, Miller, Oregon, Phelps and 3 more3 hr
Jul 6, 12:11 PM CDTFlash Flood WarningSGFMcDonald6 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.